Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 41, NWS St. Louis, MO

April 9, 2015Boone County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 9, 2015, 3:20 PM CDT for Boone County, Missouri. It was in force for 40 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2015, 3:20 PM CDT (20:20 UTC)
Expired
Apr 9, 2015, 4:00 PM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Boone County, MO

The radar

The St Louis radar (KLSX), 155 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 3:36 PM CDTHAIL 0.755 Nne Rocheport, MOHAILFALL DENSITY RATHER LIGHT WITH THE CORE OF SHAFT APPARENTLY JUST WEST OF THIS LOCATION.
Apr 9, 3:40 PM CDTHAIL 0.755 Nne Rocheport, MO
Apr 9, 3:46 PM CDTHAIL 0.710 N Columbia, MO
Apr 9, 3:51 PM CDTHAIL 115 S Sturgeon, MOON HIGHWAY 63.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 12:58 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.3 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
950 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

736 
WUUS53 KLSX 092020
SVRLSX
MOC019-092100-
/O.NEW.KLSX.SV.W.0041.150409T2020Z-150409T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
320 PM CDT THU APR 9 2015

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BOONE COUNTY IN CENTRAL MISSOURI...

* UNTIL 400 PM CDT

* AT 320 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
  OF FAYETTE...AND MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  COLUMBIA...MIDWAY...STURGEON...MCBAINE AND HARRISBURG.

THIS WARNING INCLUDES FINGER LAKES STATE PARK...JEWELL CEMETERY
HISTORIC SITE AND ROCK BRIDGE STATE PARK.

THIS WARNING ALSO INCLUDES...
INTERSTATE 70 IN MISSOURI FROM EXIT 115 TO EXIT 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3924 9244 3925 9240 3924 9223 3906 9224
      3887 9227 3887 9246 3888 9248 3890 9248
      3897 9257 3899 9257
TIME...MOT...LOC 2020Z 248DEG 43KT 3909 9262

HAIL...1.00IN
WIND...60MPH

$$

KANOFSKY
2 follow-up statements
369 
WWUS53 KLSX 092042
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
342 PM CDT THU APR 9 2015

MOC019-092100-
/O.CON.KLSX.SV.W.0041.000000T0000Z-150409T2100Z/
BOONE MO-
342 PM CDT THU APR 9 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
BOONE COUNTY UNTIL 400 PM CDT...

AT 338 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
MIDWAY...AND MOVING NORTHEAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
STURGEON.

THIS WARNING INCLUDES FINGER LAKES STATE PARK AND JEWELL CEMETERY
HISTORIC SITE.

THIS WARNING ALSO INCLUDES...
INTERSTATE 70 IN MISSOURI FROM EXIT 115 TO EXIT 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3924 9244 3925 9240 3924 9223 3906 9224
      3891 9226 3892 9250 3897 9257 3899 9257
TIME...MOT...LOC 2042Z 239DEG 47KT 3910 9242

HAIL...1.00IN
WIND...60MPH

$$

KANOFSKY
518 
WWUS53 KLSX 092056
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
356 PM CDT THU APR 9 2015

MOC019-092106-
/O.EXP.KLSX.SV.W.0041.000000T0000Z-150409T2100Z/
BOONE MO-
356 PM CDT THU APR 9 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BOONE COUNTY IS
BEING REISSUED...

PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 8 PM.

LAT...LON 3924 9244 3925 9240 3924 9223 3906 9224
      3891 9226 3892 9250 3897 9257 3899 9257
TIME...MOT...LOC 2056Z 239DEG 47KT 3919 9222

$$

KANOFSKY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 12:36 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Apr 9, 12:36 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1236 PM CDT Thu Apr 9 2015

.UPDATE:
Issued at 1019 AM CDT Thu Apr 9 2015

Quick update to the forecast grids this morning to account for
lack of coverage to showers and thunderstorms in the warm sector.
Have reduced POPs to isolated/scattered until the front approaches
later this afternoon and this evening. All indications are that a
broken line of discrete storms will develop along the front late this
afternoon across central Missouri and move east toward the
Mississippi River by 00Z. Eventually the mode of convection may
transition to linear, but this may not occur until the front is in
Illinois.

CVKING

&&

.SHORT TERM:  (Through Tonight)
Issued at 251 AM CDT Thu Apr 9 2015

An interesting forecast setup for today and this evening with a
number of questions that remained unanswered. That said, there are
some common themes among all of the available mdl guidance.

Still believe ongoing convection will move out of the CWA around or
shortly after sunrise. As the region recovers, expect TSRA to
initiate by early afternoon and sweep across the area this afternoon
and thru the evening hours. Main question will be the svr threat
thru tonight. This will depend on a number of uncertainties. The
largest uncertainty is storm mode. Believe storm mode shud initially
be supercells, especially across nrn and srn portions of the CWA
where shear is a little better. Regardless, believe these storms
will quickly grow into line segments as they move across the region.
Given the 20 to 30 kts 0-1 km shear, a tornado threat will exist
with any organized storms. A hail and wind threat will also exist,
but will largely depend upon storm mode. Still expect these storms
to be E/SE of the CWA by 06z Fri as the cdfnt pushes thru the
region.

Little change in temp forecast for today and tonight. Confidence in
high temps today is less than optimal, but did not have enuf
confidence to make many changes. Main change for today and tonight
was to increase wind speeds and gusts. Mdl guidance is in rather
good agreement with sustained winds around 20 kts with gusts in the
35 to 40 kts range. For now, have kept gusts just below wind adv
criteria and will be closely monitored.

As for the Flash Flood headline, will likely extend the headline
until 06z Fri. Amount of flood potential this afternoon and eve is
somewhat uncertain. However, after yet another round of heavy rain
in some areas yesterday, it will not take much rainfall to cause
problems again.

Tilly

.LONG TERM:  (Friday through Wednesday)
Issued at 401 AM CDT Thu Apr 9 2015

Behind the cdfnt that pushes thru the region tonight, sfc ridge
settles into the area. No drastic changes from the prev forecast,
but did trend cooler again Sat morning as a secondary cdfnt slides
swd across the region under a clear sky.

Focus then turns to precip chances Sat night thru Wed. Mdls in
relatively good agreement bringing precip associated with a leading
s/w late Sat night. With the flow becoming zonal this weekend,
timing of this precip is somewhat uncertain. The cdfnt shud push
thru most of the area Sun night into Mon, but will be hung up just S
of the CWA. Overrunning precip is expected across at least srn
portions of the CWA, but while current mdl solns agree in placement,
uncertainty still exists in how far S the fnt will go.

With multiple rounds of precip expected and some question on
placement of synoptic features, have trended twd a mdl compromise
for temps. However, have trended warmer on Wed with mdls suggesting
the wrmfnt lifting nwd thru the area.

Tilly

&&

.AVIATION:  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1229 PM CDT Thu Apr 9 2015

Currently VFR conditions with a breezy southwest wind ahead of an
approaching cold front that stretches from near Des Moines, IA to
just east of Kansas City, MO to Tulsa, OK. Expect thunderstorms to
develop along this front as it moves east this afternoon and this
evening. Have narrowed focus for thunderstorm and gusty wind shift
with the front to a one hour TEMPO in all terminal forecasts.
Could see some MVFR ceilings in the wake of the front, especially
at KUIN and KCOU. Otherwise wind to shift to the west/northwest
overnight and decrease as the sky clears.

Some of the thunderstorms will likely become severe this afternoon
with hail, strong downbursts, and isolated tornadoes.

Specifics for KSTL:

VFR conditions at the moment with a breezy southwest wind. Expect
front to arrive just around 00Z with a quick hit of thunderstorms
and a gusty windshift from southwest to west. Can't rule out some
MVFR ceilings behind the front, but confidence not high enough to
include at this time. Some of the thunderstorms along the cold
front will likely become severe with large hail, downburst wind,
and isolated tornadoes.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLASH FLOOD WATCH through late tonight FOR Boone MO-Callaway MO-
     Cole MO-Crawford MO-Franklin MO-Gasconade MO-Jefferson MO-
     Moniteau MO-Montgomery MO-Osage MO-St. Charles MO-St.
     Francois MO-St. Louis City MO-St. Louis MO-Ste. Genevieve
     MO-Warren MO-Washington MO.

IL...FLASH FLOOD WATCH through late tonight FOR Bond IL-Clinton IL-
     Fayette IL-Madison IL-Marion IL-Monroe IL-Randolph IL-St.
     Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Apr 9, 12:28 PM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1228 PM CDT THU APR 9 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1228 PM CDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AN APPROACHING COLD
FRONT THIS AFTERNOON AND MOVE WEST TO EAST ACROSS THE REGION
THROUGH THIS EVENING. SOME OF THE THUNDERSTORMS THAT DEVELOP WILL
LIKELY BECOME SEVERE AND CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WIND GUSTS...AND A FEW TORNADOES.

IN ADDITION...LOCALLY HEAVY RAINFALL FROM THE THUNDERSTORMS IS
ALSO POSSIBLE THROUGH THIS EVENING AND A FLASH FLOOD WATCH REMAINS
IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE FOR THUNDERSTORMS RETURNS SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY OBSERVED SEVERE WEATHER AS
WELL AS RAINFALL AMOUNTS OVER ONE INCH THROUGH TONIGHT.

CVKING

In the hours before

Local storm report, Apr 9, 12:46 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1246 PM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     HEAVY RAIN       2 ESE POTOSI            37.92N  90.75W
04/09/2015  M5.50 INCH       WASHINGTON         MO   TRAINED SPOTTER

            THIS IS A TWO DAY TOTAL.

&&

DYE

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 8:02 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson31 min
Apr 8, 9:04 PM CDTAreal Flood WarningLSXSainte Genevieve, Saint Francois6 hr
Apr 8, 9:09 PM CDTFlash Flood WarningLSXJefferson6 hr
Apr 9, 6:10 AM CDTAreal Flood AdvisoryLSXFranklin, Jefferson, Lincoln, Saint Charles, Saint Louis, Warren and 1 more4 hr
Apr 9, 11:45 AM CDTRiver Flood WarningLSXSaint Charles25 hr
Apr 9, 3:54 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Monroe42 min
Apr 9, 4:13 PM CDTTornado WarningLSXAudrain32 min
Apr 9, 4:16 PM CDTSevere Thunderstorm WarningLSXLewis29 min
Apr 9, 4:31 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe, Pike, Ralls29 min
Apr 9, 5:07 PM CDTSevere Thunderstorm WarningLSXCallaway, Lincoln, Montgomery, Warren38 min
Apr 9, 5:19 PM CDTSevere Thunderstorm WarningLSXAudrain, Lincoln, Pike, Ralls41 min
Apr 9, 5:42 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Warren25 min
Apr 9, 5:49 PM CDTTornado WarningLSXLincoln, Saint Charles26 min
Apr 9, 6:04 PM CDTSevere Thunderstorm WarningLSXLincoln41 min
Apr 9, 6:12 PM CDTRiver Flood WarningLSXJefferson, Saint Louis3 days
Apr 9, 6:17 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Jefferson, Saint Francois, Washington58 min
Apr 9, 6:55 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis35 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.